Have People Been Infected With HIV When Taking PrEP?

Can You Get HIV When Taking PrEP?

“But isn’t there people who have become HIV positive while taking Prep?” There have been cases around the world where people have become HIV positive while taking PrEP. By far the biggest risk for becoming HIV positive while taking PrEP is not taking the medication. We know that the efficacy of this drug is dropping dramatically when less than four tablets are taken each week. For this reason, we do recommend that people take their tablet every day.

Worldwide, there have been some cases of people who have become infected with HIV whilst reliably taking the medication. Of these cases, two of the cases were people who were infected with an extremely rare strain of HIV that was resistant to both of the drugs in Truvada. This is actually extremely rare, and when you compare that to the tens of thousands of people who have been protected against HIV these are quite freak events.

There is one case where somebody has become infected with HIV and was not infected with a resistant strain and there is ongoing research into this particular case to learn more about what has happened in this particular episode. What we can say is that when taken every day, the efficacy of PrEP is high, around about 99% for people who take the tablet daily. This is significantly higher than what we would expect for other interventions such as immunizations for the flu, mumps, or measles, which can be around about 70-86%. This is a very effective treatment, however we acknowledge that it is not 100%.

However, we want people to go into this with the full information and understanding that when taken reliably, it is extremely effective at preventing HIV infection.

What Are The Side Effects Of PrEP?

What Adverse Side Effects Does Truvada Have?

There are some side effects with PrEP and it’s important that you let your patients know about these before they start. There is a small group of people who can get an upset tummy when they first start taking the drug. Not everybody gets this, but those who do get it they tend to get either a bit of bloating, a bit of cramping, some people will get diarrhoea, other people will get constipation. Tricks around this is you could either recommend … I recommend acidophilus yoghurt or any of those acidophilus kind of drinks that they can help reset the gut biome and help the patient feel a little bit more comfortable. If it’s particularly bad, you can adjust the timing of the taking of the drug to a time that if they get nausea after taking the tablet, if they take it at night before they go to bed, the nausea will often happen while the person is asleep so that won’t affect them as strongly. If this does occur, it usually only lasts between one to two weeks and then it dissipates away.

One of the other potential side effects is reduction in kidney function. This is not very common at all, however it is an important one. If you’re noticing that the EGFR is starting to drop when somebody is taking PrEP, it’s very important to talk with an infectious diseases specialist about the best pathway it would be before you continue forward with the PrEP. The results will depend on the particular pathway you wish to go. When somebody has a drop in EGFR, sometimes you can just reduce the frequency of the drug. That should be enough to ensure that there’s enough Truvada in the system to protect against HIV without damaging the kidney, however it is important to talk with an infectious diseases specialist if you have patients in this category.

There is a question about reduction in bone density. What we know is that there are a number of factors that lead to reduced bone density. If you have patients who have osteoporosis or are at high risk of osteoporosis, it’s probably worthwhile to do a bone density scan before starting PrEP. At least that way you have a baseline. I always recommend that people have calcium rich foods like yoghurt, cheese, anything like that, and also some regular weight-bearing exercise and access to the sun or vitamin D supplementation. All of these together help reduce the chances of reduced bone density. So it is important to get your patients up and moving, exercising, and that way you can ensure that they are stacking the deck to make sure that their bone density is good and strong.

What Are The Side Effects Of Truvada?

Does PrEP has side effects?

Truvada, the drug that is used in PrEP does has some side effect and it’s important to be clear and open about how these can be affected. When you first start taking PrEP, it can upset the tummy a little bit. Not everybody gets this side effect, but some people do. When it does occur, it can be a bit of bloating, a bit of constipation, and some people may get diarrhoea.

What I do recommend is having some acidophilus yoghourt or any of the live culture drinks to help improve the bacteria and healthy biome within the gut. This can help the symptoms a little bit. In most people, if it occurs, it only lasts for between say one to two weeks and then it dissipates.

In some people, PrEP can affect the function of kidneys; this is quite rare. However, in some people in already existing kidney disease, people with diabetes, or people who are on medications that can affect kidney, you may be at risk of a small reduction in kidney function. We monitor kidney function very carefully when people are taking PrEP, not only when you start taking PrEP, but every three months during your treatment. What I do know is that when people go off the drug, kidney function normally returns back to its normal levels.

In my clinical experience, I have only ever taken one person off PrEP because of reduced kidney function. I also have two patients within my clinic who are possessing only one kidney and they’re absolutely fine. So it is important, though, if you have diabetes or any kidney issues, have a very careful and open conversation with your doctor to make sure that there are precautions that can be taken if you are start taking PrEP.

Does PrEP Cause HIV Resistance?

Can PrEP Cause Resistant Strains Of HIV?

If I’m taking prep, does this mean that I won’t be able to be treated with the drugs in the future if I become HIV positive?

When somebody’s taking prep, they’re HIV negative, we’re using it as a prevention tool. For HIV resistance to occur, a person has to already be infected with HIV. Therefore, as long as you’re taking the tablets reliably, the chance of HIV infection is greatly reduced by 99%. As long as you’re HIV negative, resistance cannot occur. If you stop taking prep and become infected with HIV in the future, you will still be able to be treated with the drugs found in Truvada, assuming that the strain of HIV you’ve been infected with can be treated with the drugs within Truvada.

If a person becomes infected with HIV while taking prep, there is a chance that resistance could develop. For this reason, it’s very, very important that you are getting a regular screening when you’re taking prep. Here in Australia the recommendations are that you come in every three months for a full sexual health screening, including HIV. If we notice anything unusual happening with the bloods at this time, we are able to get in, work out what’s going on, and then find a treatment to switch to to ensure that you’re getting the optimal treatment for HIV.

Does Truvada Cause Osteoporosis

Is there a risk of osteoporosis in PrEP?

There was a concern about decreased bone density in people who are taking Truvada. What we have found is that there are a number of factors that can contribute towards the bone density. Most importantly, if you have lower bone density or a strong history in your family of osteoporosis, we can organise a bone density scan before you start taking PrEP.

As part of this though, I’d always recommend to my patients that they have calcium-rich foods, that they get some weight lifting exercises, as well as access to vitamin D or some sunshine to help ensure people are doing everything that they can to get the best bone density possible.

If you are having issues with bone density, we can carefully monitor this and keep a close eye on it. However, reduced bone density is actually quite rare in people on PrEP.